Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 235, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 16, 2003, 8:50 PM EDT for Butler County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 8:50 PM EDT (00:50 UTC)
- Expired
- Aug 16, 2003, 9:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Butler County, PA
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1060 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 7:14 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 16, 7:14 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 714 PM EDT SAT AUG 16 2003 UPDATING ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCHES. FLASH FLOOD WATCH REMAINS IN PLACE UNTIL 10 PM. .PBZ... MD...FLOOD WATCH FOR THIS EVENING FOR ZONE MDZ001. OH...FLOOD WATCH FOR THIS EVENING FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ020>021...PAZ029>032. WV...FLOOD WATCH FOR THIS EVENING FOR ZONES WVZ001>004...WVZ012... WVZ021>023...WVZ041. RSD
Hazardous weather outlook, Aug 16, 6:16 AM EDT, 14 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-161015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 616 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 16, 6:50 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM MINERVA OH WIND DAMAGE
08/16/03 CARROLL POWERLINES AND LARGE LIMBS
DOWN BETWEEN MALVERN AND
MINERVA. REPORTED BY
EMERGENCY MANAGEMENT.
0515 PM NEW SEWICKLEY PA WIND DAMAGE
08/16/03 BEAVER TREES AND LINES DOWNED.
REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Aug 16, 7:01 PM EDT, 1 hour 49 minutes before
PAZ014-022-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 701 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 8 PM. THE MOST INTENSE STORMS WILL MOVE NEAR SLIPPERY ROCK...WEST SUNBURY...PETROLIA....BRUIN...AND KARNS CITY. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL. BRIEF TORRENTIAL DOWNPOURS WILL PRODUCE UP TO AN INCH OF RAIN IN SOME AREAS OVER A SHORT TIME...POSSIBLY CREATING DRAINAGE FLOODING AND PONDING ACROSS LOCAL ROADS. RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Special weather statement, Aug 16, 7:03 PM EDT, 1 hour 47 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ031-032-WVZ001>004-012-021-022- 010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 703 PM EDT SAT AUG 16 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE GREENE IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
Special weather statement, Aug 16, 8:08 PM EDT, 42 minutes before
OHZ039-048-170130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 808 PM EDT SAT AUG 16 2003 ...HEAVY DOWNPOURS MOVING INTO COSHOCTON AND TUSCARAWAS COUNTIES... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS COSHOCTON AND TUSCARAWAS COUNTIES UNTIL 9:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 8:19 PM EDT, 31 minutes before
OHZ041-170130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 819 PM EDT SAT AUG 16 2003 ...HEAVY DOWNPOURS MOVING INTO COLUMBIANA COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS COLUMBIANA COUNTY UNTIL 9:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 16, 8:23 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
823 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM PULASKI PA WIND DAMAGE
08/16/03 LAWRENCE TREES DOWNALONG RIVER
ROAD. REPORTED BY EMERGENCY
MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:45 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Indiana | 60 min |
| Aug 16, 8:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.